Missouri, 2018Hail and Damaging Wind in Missouri, July 20, 2018
July 20, 2018 · NWS PAH · 4 events in 3 counties and zones
Isolated severe thunderstorms moved east-southeast across southeast Missouri during the evening. These storms produced large hail and an isolated damaging wind event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms moved east-southeast across southeast Missouri during the evening. These storms produced large hail and an isolated damaging wind event. The storms occurred in a very unstable environment ahead of a cold front. This cold front extended from southern Indiana and Illinois into southeast Missouri and northern Arkansas. As the front shifted south, the main 500 mb shortwave over Missouri dove southeastward across the lower Mississippi Valley. Wind shear profiles favored organized storm structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 12:27 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 20, 12:27 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
127 PM CDT Fri Jul 20 2018
.SHORT TERM...(Tonight through Saturday)
Issued at 127 PM CDT Fri Jul 20 2018
Thunderstorms should push on south and east of the area this evening
out of southern sections of the CWFA. Focus will then turn to the
effects of an upper low forecast to be over Michigan Saturday. Wrap
around moisture should trigger clouds, and some showers and isolated
storms over the Evansville Tri-State area. It will be quite warm and
mostly sunny west into southeast MO and far west KY.
.LONG TERM...(Saturday night through Friday)
Issued at 127 PM CDT Fri Jul 20 2018
Models are in good agreement showing a mid/upper level low pressure
system sitting east of the PAH forecast area late in the weekend,
sinking slowly south through the middle of next week. This will
result in on and off chances of showers and some thunderstorms
mainly east of the Mississippi River during the daytime hours Sunday
through Wednesday, with the best chances generally from the
Pennyrile region of west Kentucky into southwest Indiana. By
Thursday afternoon, models take the low far enough south to confine
any chances to the Pennyrile region. Some small chances of showers
and storms will possibly return by Friday with the approach of a
weak upper level trough, but timing of this feature is not too
certain at this point.
With surface low pressure to our northeast and surface high pressure
to our northwest, we will have northwest to north winds Saturday
night through Thursday. This will keep our temperatures a little
below seasonal normals Sunday into Monday, with readings moderating
to seasonal readings by mid week. The north flow will keep
humidities at more reasonable levels through the period with dew
points generally in the upper 60s to around 70 degrees.
&&
.AVIATION...
Issued at 1213 PM CDT Fri Jul 20 2018
Scattered strong to severe thunderstorms capable of large hail,
damaging winds and isolated tornadoes will be possible through
early evening, especially southeast of a KEVV to KCGI line. The
probability of a direct impact at any of the terminals is low, so
just a VCTS mention for now. Lowest chances will be across
southeast Missouri. Otherwise VFR conditions, with SSW winds
gusting 15 to 20 kts or so through sunset, becoming light west
tonight. We may see some MVFR cigs Saturday morning across
southwest Indiana, southeast Illinois and northwest Kentucky.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ092-093.
MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006-008-009.
&&
SHORT TERM...CN
LONG TERM...RST
AVIATION...CNHazardous weather outlook, Jul 20, 2:36 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Fri Jul 20 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Fri Jul 20 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The potential exists for a significant severe weather episode
this afternoon and evening. Isolated to scattered supercells with
very large hail, damaging winds and even a few tornadoes are
expected. With time into the evening, these storms could evolve
into a line of thunderstorms, with a significant damaging wind
threat. Individual storms will move fairly rapidly to the east
southeast, while a line would likely dive very quickly to the
southeast or south.
A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, southern Illinois and west Kentucky. Please
refer to the Advisory for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Chances of mainly afternoon thunderstorms are forecast each day,
mainly over eastern portions of the region. Locally heavy
rainfall and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotters throughout the area should be prepared for activation
this afternoon and evening.
DRS
Thunderstorm Wind, Carter
- When
- July 20, 4:19 PM CST to 4:20 PM CST
- Where
- Carter County, Van Buren to 2 mi SE of Van Buren
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.020
Tree damage and power outages were reported throughout the community. Law enforcement estimated a wind gust to 60 mph just southeast of town.
Hail, Carter
- When
- July 20, 4:30 PM CST
- Where
- Carter County, Van Buren
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.020
The hail was reported along U.S. Highway 60.
Hail, Stoddard
- When
- July 20, 5:05 PM CST
- Where
- Stoddard County, 9 mi SSE of Essex
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.700, -89.788
Hail, Butler
- When
- July 20, 5:15 PM CST
- Where
- Butler County, 5 mi N of Qulin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.672, -90.270
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Lightning Strike in Georgia, July 20, 2018$150,000 · 1 event
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764428, 764419, 764424, 764426.